Winter Weather, Rogers
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Rogers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.372, -95.604 (the zone’s center; the record gives no point)
An upper level low pressure system moved from northern Mexico, across Texas, southeastern Oklahoma, and western Arkansas on December 31st and January 1st. Precipitation spread into southeastern Oklahoma ahead of this system during the morning of the 31st, and then developed northward across all of eastern Oklahoma and northwestern Arkansas during the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level low pressure system moved from northern Mexico, across Texas, southeastern Oklahoma, and western Arkansas on December 31st and January 1st. Precipitation spread into southeastern Oklahoma ahead of this system during the morning of the 31st, and then developed northward across all of eastern Oklahoma and northwestern Arkansas during the day. Cold air was already in place, so the precipitation quickly transitioned to freezing rain, sleet, and snow across northeastern Oklahoma and northwestern Arkansas. One to three inches of snow fell across much of northeastern Oklahoma, with a narrow swath of heavier snow across northern Rogers and southern Craig Counties by the time the event ended during the morning of January 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 5:56 PM CST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
556 PM CST Thu Dec 31 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to IFR conditions are expected to continue to lift northward
from Southeast Oklahoma through the rest of the CWA this evening
as rain showers overspread the CWA. These conditions are expected
to continue overnight tonight and into much of the day Friday as a
low pressure system lifts through the region. Periods of rain and
freezing rain may be possible over far Northwest Arkansas into the
overnight hours. At the same time...rain to freezing rain to a
wintry mix is forecast tonight into Friday morning for KBVO. As
the upper low lifts through the region...drier air wrapping into
the low could shut off precip across Southeast Oklahoma into
Northwest Arkansas late tonight/early Friday morning. Behind the
exiting precip...LIFR conditions could be possible Friday morning
over Northwest Arkansas. Across Northeast Oklahoma...precip looks
to exit by Friday afternoon with the departing upper low. By
Friday afternoon through the end of the period...IFR to MVFR
conditions look to be possible over the CWA. Winds through the
period are forecast to become gusty out of the northeast and shift
to north to northwest over eastern Oklahoma as the low moves
through...while east to northeast winds are expected for much of
the period before returning out of the west behind the low Friday
over Northwest Arkansas.
&&
.PREV DISCUSSION... /Issued 228 PM CST Thu Dec 31 2020/
DISCUSSION...
Temperatures have struggled to rebound this afternoon with the
increasing mid/high clouds. Given the latest temp/dew-point trends
have increased ice amounts across portions of northeast Oklahoma
for tonight.
Potent upper low, currently south of the Big Bend area will lift
north into eastern Oklahoma tonight into Friday morning. Areas of
rain will continue across far southeast Oklahoma this afternoon
with bands of moderate to occasionally heavy precipitation lifting
north across all of eastern Oklahoma/northwest Arkansas overnight.
Could still see localized flooding concerns across far southeast
and west-central Arkansas this afternoon into this evening with
additional rainfall amounts of 1 to 2 inches likely.
Still appears temperatures will fall to near or just below freezing
in the higher terrain areas of northwest Arkansas as precipitation
spreads north into the region tonight with freezing rain likely.
Around a quarter inch of ice is expected in this area before the
heavier precip lifts north by Friday morning. Gusty winds are also
likely which could cause some sporadic power outages.
As precip spreads into northeast Oklahoma this evening temperatures
across far northeast will likely wetbulb below freezing with periods
of freezing rain along the OK/KS state line. Ice amounts are forecast
to range in the 2 to 3 tenths of an inch range with highest amounts
across Pawnee and Osage counties where locally higher amounts will
be possible. Aforementioned area will also likely be the first to
transition to a mix, then primarily snow late tonight into Friday
morning and therefore will upgrade to a winter storm warning. 1
to 3 inch snow amounts still appear likely west of Highway 75 with
the highest amounts across western sections of Osage and Pawnee
counties. Still some uncertainty regarding how quickly precip
will transition to a wintry mix across northeast Oklahoma and
therefore ice/snow amounts will continue to be refined as latest
data becomes available. Any lingering bands of snow will likely
begin to lift northeast of the region by late Friday morning.
A secondary upper low currently over southern CA will lift out of
west Texas on Friday and into the area on Saturday. Thermal profiles
suggest a brief period of light snow will spread across northeast
Oklahoma and northwest Arkansas during the day with some minor snow
accumulations possible (but generally less than an inch).
Drier conditions expected on Sunday with a slow warming trend into
the early part of next week. At least low precipitation chances
return by Wednesday as another upper disturbance shifts into the
Central/Southern Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 33 39 29 41 / 100 60 10 20
FSM 37 48 33 41 / 100 30 0 20
MLC 35 43 30 44 / 100 20 0 10
BVO 31 37 27 39 / 100 90 10 20
FYV 33 46 27 39 / 100 50 0 20
BYV 33 42 31 39 / 100 50 0 20
MKO 35 42 30 40 / 100 40 10 20
MIO 32 35 27 36 / 100 90 10 20
F10 34 41 30 42 / 100 30 10 20
HHW 38 46 33 45 / 100 10 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until midnight CST tonight for OKZ049-053-075-
076.
Winter Weather Advisory until noon CST Friday for OKZ055-056-064.
Winter Storm Warning until noon CST Friday for OKZ054-059.
Winter Weather Advisory from midnight tonight to noon CST Friday
for OKZ065.
AR...Flash Flood Watch until midnight CST tonight for ARZ020-029.
Winter Weather Advisory until 6 AM CST Friday for ARZ002-011.
&&
AVIATION.....20Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CST Thu Dec 31 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CST Thu Dec 31 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
FLASH FLOOD.
RISK...Limited.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
WINTER WEATHER.
SNOW AND SLEET ACCUMULATION.
RISK...Limited.
AREA...West of Highway 75 in Northeast Oklahoma.
ONSET...Late Tonight.
ICE ACCUMULATION.
RISK...Elevated.
AREA...Far Northwest Arkansas and west of Highway 75 in Northeast
Oklahoma.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Rain will continue to expand north across eastern Oklahoma and
western Arkansas this evening into tonight as a strong upper
level storm system lifts northeast out of southwest Texas.
Temperatures are expected to be near or just below freezing in the
colder valleys of northwest Arkansas this evening, and also near
and west of Highway 75 in northeast Oklahoma, which will lead to
some freezing rain and ice accumulations in some areas. Locally
heavy rainfall is also possible in some places, which may lead to
localized flooding.
Colder air aloft will move into parts of northeast Oklahoma late
tonight leading to a transition to sleet and/or snow, mainly
west of Highway 75. Some snow accumulations are expected in this
area through Friday morning.
Winds will increase this evening across the forecast area, with
gusts around 30 miles an hour common into the overnight hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Winter Weather Potential...High Wind Potential.
SATURDAY...Winter Weather Potential.
SUNDAY through TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Rain, sleet, and snow will likely be ongoing Friday morning in
areas along and north of Interstate 40. Accumulating sleet and
snow potential will be greatest for areas along and west of
Highway 75 in northeast Oklahoma. The winter weather threat will
end by the afternoon.
Light snow accumulations will again be possible for parts of
northeast Oklahoma and northwest Arkansas Saturday as a second
storm system lifts north across the area.
Dry and warm weather will prevail until Wednesday, when a cold
front brings a chance of showers and isolated thunderstorms to
parts of the forecast area.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931772, 931773.